Iron Tablets

Apologies, this is quite personal...when we take iron it is common or in fact normal for stools to turn black which i'm told is the excess iron which can happen quite quickly after starting to take iron like within 24 hours.

My question is this, how long would you expect your stools to no longer be black and return to normal after stopping taking iron? 24 hours for example?

im guessing there are many factors in answering this such as how long you have been taking iron and it is not as straightforward to answer as im thinking.

2 Replies

oldestnewest
  • Having black stools is normal when taking iron supplements, and the more iron you take the blacker they will be. It has nothing to do with being deficient or not. In my own case the blackness will go about 24 hours after stopping iron, but I would guess it would depend on the speed of your gut how long it takes.

  • Even when my ferritin levels were under range (so no excess iron) my stools when black (well, sort of charcoal) after the second tablet and stayed that way until I stopped taking them (day after last tablet). It might depend on how well you absorb things.

You may also like...